Massachusetts, 2019

Hail and Damaging Wind in Massachusetts, August 7, 2019

August 7, 2019 · NWS ALY · 2 events in 1 county or zone

A low pressure system and upper level trough moved through the region during the early afternoon and evening hours of Wednesday, August 7th, 2019. This brought scattered severe thunderstorms to western Massachusetts which resulted in an isolated report of trees and wires down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system and upper level trough moved through the region during the early afternoon and evening hours of Wednesday, August 7th, 2019. This brought scattered severe thunderstorms to western Massachusetts which resulted in an isolated report of trees and wires down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 7, 3:28 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 7, 3:28 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
428 PM EDT Wed Aug 7 2019

.SYNOPSIS...
The combination of an upper level disturbance and nearby frontal
boundary will continue to allow for showers and thunderstorms
through this evening, some of which may contain gusty winds and
heavy rainfall.  Additional showers and thunderstorms are possible
again on Thursday as well.  Cooler and less humid air will move into
the region for Friday into the weekend, with mainly dry conditions
expected.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 428 PM EDT...Upper level disturbance is currently located
over western New York/northwest PA. At the surface, a slow
moving frontal boundary is draped just west of the region. Our
area continues to be in a muggy and warm air mass, with
dewpoints around 70 in many areas. Widespread showers and
thunderstorms have developed this afternoon and have been
tracking northeast across the area.

With the approaching shortwave, 0-6 km bulk shear values have
been increased through the day and are now around 30 kts. The
warm and moist air mass has been allowing for plenty of
instability, with SBCAPE analyzed around 1000-2000 J/kg. One
mitigating factor for severe storms is that mid level lapse
rates continue to be fairly weak, generally under 6 C/km.

Scattered showers and thunderstorms, some severe, will continue
through about 9 PM, which is when the Severe Thunderstorm Watch
expires. Cannot really pick out are part of the area that will
be more favored for showers and t-storms, as CAMs show all areas
possibly seeing some activity.

Afterward by later this evening, 3km NAM suggest the bulk of
showers and thunderstorms will pass off to the east into New
England, with just a few lingering showers across the
Adirondacks for the remainder of the overnight. Some breaks in
the clouds look to occur late. With the warm and muggy air mass
still in place, as well as the recent rainfall, some patchy fog
may develop late tonight as well, with overnight lows falling
into the 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Another upper level shortwave will be passing through the area
for Thursday, although this one looks weaker, with less
dynamics, compared to one crossing for Wednesday. As a result,
there may be some showers and thunderstorms once again during
peak heating, but coverages looks less as compared to Wednesday.
Cannot totally rule out a stray strong storm, but winds aloft
look fairly weak, so widespread severe storms don't appear to be
likely. It will continue to be fairly warm and muggy with highs
in the 80s and dewpoints into the 60s.

Main upper level trough will be moving across eastern Canada for
Thursday night through Friday. With a northwest flow at all
levels, cooler and drier air will be working into the region.
This should allow for noticeably less humid air to finally
arrive by Friday. Cannot rule out a stray shower over the
Adirondacks on Friday due to the cooler temps aloft, but no
thunder is expected. Highs will mainly be in the 70s for Friday
and overnight lows on Fri night will be comfortable in the 50s
with a mostly clear sky.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Slow moving upper level trough will be passing across eastern
Canada and into northern New England over the weekend and
lifting out by Monday. However, another upper level low will be
dropping across southeast across Ontario and Quebec for early
next week as well.

As a result, our region will be mainly dominated by northwest
flow aloft for the weekend and even into parts of next week.
This should allow for mainly dry weather, with temperatures a
little on the cooler side (daytime highs in the 70s and
overnight lows in the 50s) and comfortable levels of humidity.
Chance for rain looks fairly low through early next week, but
may increase towards mid-week, as a storm system passing to the
south from the Midwest towards the mid-Atlantic allows for
showers or t-storms to get close to our area.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A low pressure system and a cold front will bring scattered to
numerous showers and thunderstorms this afternoon into early evening.

Showers have developed near KALB while other scattered showers in
southern NY and western New England are developing and tracking
toward KPOU and KPSF, likely to get to those sites between 19Z-21Z.
They will likely strengthen into thunderstorms once they approach
KPSF and KPOU and included MVFR ceilings and visibilities in
thunderstorms there. The thunderstorms will approach KGFL a little
later but still, sometime between 20Z-22Z.

After about 22Z, there may be additional scattered showers and
thunderstorms but that depends on what develops upstream. So,
including VCSH at all sites into this evening through about 06Z with
the option to amend TAFs if thunderstorms linger beyond 21Z-22Z.
Some thunderstorms could have gusty winds at or above 35 Kt.

After 06Z, most of the showers and thunderstorms should be weakened
and dissipated but MVFR ceilings and visibilities will prevail with
the lingering low level moisture, through about 14Z. VFR ceilings
and visibilities return after about 14Z and continue through midday
Thursday.

Winds will be south at around 10 Kt this afternoon, but gusty to 35
Kt or more possible in thunderstorms, then becoming light tonight.
Winds become west to southwest at less than 10 Kt Thursday morning.

Outlook...

Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Humid conditions will continue through Thursday across the
region. Widespread showers and thunderstorms are expected
through this evening, with additional scattered activity again
on Thursday. Many areas will see a wetting rainfall between
tonight and tomorrow. However, drier weather should arrive for
Friday and last through the weekend. RH values will be as low as
40 percent on Friday, Saturday and Sunday. Light southerly winds
this evening will become southwest at 5 to 10 mph for Thursday.
Winds will become westerly at 10 to 15 mph for Friday.

&&

.HYDROLOGY...
Widespread showers and thunderstorms will continue through the
late evening hours. Any thunderstorm will be capable of
producing heavy rainfall, which may result in flooding of
urban, low lying and poor drainage areas. Isolated flash
flooding cannot be ruled out as well for areas where storms
repeatedly pass over the same area.

Although coverage of showers and thunderstorms look to diminish
for later tonight, additional showers and thunderstorms will
develop again during the day on Thursday. Storms on Thursday may
have a lower potential for producing heavy rainfall as compared
to Wednesday, but will still need to be watched closely.

Mainly dry weather is then expected for Friday through the
weekend. This should allow for any elevated water on rivers and
streams to recede.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...Frugis
AVIATION...NAS
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Aug 7, 3:51 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
451 PM EDT Wed Aug 7 2019

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-081100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
451 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for all of northwestern
Connecticut, western Massachusetts, east central New York and eastern
New York except for Herkimer and Hamilton Counties and southern
Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will also produce heavy rainfall, which may cause
flooding of urban, low lying and poor drainage areas. An isolated
flash flood cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms on Thursday, mainly during the
afternoon and evening hours. Any thunderstorm will be capable of
producing locally gusty winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along any reports of thunderstorm
wind damage, hail or flooding to the National Weather Service via
phone, email or social media.

NYZ032-033-038-081100-
Northern Herkimer-Hamilton-Southern Herkimer-
451 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for Herkimer and Hamilton Counties
in eastern New York.

.DAY ONE...Tonight.

Showers and thunderstorms will continue through the late evening
hours. Any thunderstorm will be capable of producing gusty winds and
heavy rainfall, which may lead to minor flooding of urban, low lying
and poor drainage areas. An isolated flash flood cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms on Thursday, mainly during the
afternoon and evening hours. Any thunderstorm will be capable of
producing locally gusty winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along any reports of thunderstorm
wind damage, hail or flooding to the National Weather Service via
phone, email or social media.

In the hours before

Special weather statement, Aug 7, 4:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
500 PM EDT Wed Aug 7 2019

VTZ013-014-072200-
Western Windham-Bennington-
500 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENNINGTON AND WESTERN
WINDHAM COUNTIES...

At 500 PM EDT, a strong thunderstorm was located near Williamstown,
or near North Adams, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bennington, Arlington, Manchester, Stratton, Wilmington, Stamford,
Readsboro, Manchester Center, West Wardsboro, Windham, Dover,
Jamaica, Sunderland, Wardsboro, Woodford, Old Bennington, Searsburg,
Glastenbury, Somerset and Wardsboro Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4274 7294 4277 7326 4325 7307 4319 7261
TIME...MOT...LOC 2100Z 208DEG 30KT 4275 7316

NAS
Special weather statement, Aug 7, 4:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
509 PM EDT Wed Aug 7 2019

NYZ041-042-083-072215-
Southeast Warren-Northern Warren-Northern Saratoga-
509 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY...

At 509 PM EDT, a strong thunderstorm was located 11 miles north of
Day Center, or 13 miles west of Warrensburg, moving northeast at 20
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Warrensburg, Lake George Village, Johnsburg, Chestertown, Bolton
Landing, Bolton, Thurman, Lake George, Stony Creek, Harrisburg,
Thurman Station, Cleverdale, Big Hollow, Starbuckville, Wevertown,
South Horicon, Stony Creek Station, Athol, Riverbank and North
Bolton.

This includes Interstate 87 between exits 22 and 25.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4343 7365 4335 7408 4357 7417 4374 7356
TIME...MOT...LOC 2109Z 244DEG 17KT 4347 7404

NAS
Special weather statement, Aug 7, 4:16 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
516 PM EDT Wed Aug 7 2019

NYZ039>041-050-082-072215-
Southern Fulton-Northern Fulton-Montgomery-Southern Saratoga-Northern
Saratoga-
516 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SARATOGA...SOUTHEASTERN
FULTON AND EASTERN MONTGOMERY COUNTIES...

At 515 PM EDT, a strong thunderstorm was located near Galway, or 7
miles northeast of Amsterdam, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Saratoga Springs, Milton, Ballston Spa, Broadalbin, Hagaman, Galway,
Rock City Falls, North Ballston Spa, Kings, Mount Pleasant, Gates,
Wilton, Greenfield, Parkis Mills, Deans Corners, Grangerville, West
Milton, Glenwild, Greenfield Center and Wiley Corners.

This includes Interstate 87 between exits 13S and 17N.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4324 7378 4322 7377 4325 7374 4328 7362
      4304 7360 4294 7403 4296 7409 4292 7409
      4291 7415 4311 7422
TIME...MOT...LOC 2115Z 251DEG 23KT 4303 7409

NAS
Local storm report, Aug 7, 4:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
521 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     5 N HILLSDALE           42.24N  73.52W
08/07/2019                   COLUMBIA           NY   911 CALL CENTER

            TREE DOWN ON HUNT ROAD NEAR COUNTY ROUTE 21

0355 PM     TSTM WND DMG     4 NE PHILMONT           42.29N  73.59W
08/07/2019                   COLUMBIA           NY   911 CALL CENTER

            TREE DOWN ON RIGOR HILL ROAD NEAR PRATT HILL ROAD

0410 PM     TSTM WND DMG     3 WNW RICHMOND          42.40N  73.42W
08/07/2019                   COLUMBIA           NY   911 CALL CENTER

            POWER LINES DOWN ON LILLIE ROAD IN THE TOWN OF CAANAN

&&

EVENT NUMBER ALY1902634
EVENT NUMBER ALY1902635
EVENT NUMBER ALY1902636

DBT
Local storm report, Aug 7, 4:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
526 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     1 N FORT JOHNSON        42.97N  74.24W
08/07/2019                   MONTGOMERY         NY   TRAINED SPOTTER

            TREE DOWN ON MCDONALD DRIVE BLOCKING THE ROADWAY

&&

EVENT NUMBER ALY1902637

DBT
Special weather statement, Aug 7, 4:26 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Albany NY
526 PM EDT Wed Aug 7 2019

CTZ001-072200-
Northern Litchfield-
526 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LITCHFIELD
COUNTY...

At 526 PM EDT, a strong thunderstorm was located over Winsted, or 7
miles northeast of Torrington, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Torrington, New Hartford, Winsted, New Hartford Center, Barkhamsted,
Colebrook, Pleasant Valley, Mooreville, Nepaug, Riverton, Puddle
Town, Mill Brook, Pine Meadow, Beech Rock, Robertsville, Burrville,
Browns Corner, Barkhampsted Center, Bakersville and Winchester
Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4190 7291 4190 7294 4185 7295 4184 7294
      4181 7295 4180 7296 4188 7317 4204 7309
      4204 7301 4197 7303 4197 7289
TIME...MOT...LOC 2126Z 207DEG 26KT 4191 7302

KSL

The radar

The Albany radar (KENX), 81 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
August 7, 4:30 PM EST
Where
Berkshire County, 1.69 mi ENE of Sheffield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.110, -73.320

Trees and wires downed.

Hail, Berkshire

When
August 7, 4:35 PM EST
Where
Berkshire County, 1.47 mi NNE of Richmond Furnace
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.390, -73.370

In addition to the hail, small branches, less than 2 inches in diameter, were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845617, 852631.